What are the risks of treatment for infantile spasms?

Advertisement
Advertisement
Shaun A. Hussain, MD
Pediatrics
There are a lot of risks of treatment of a child with infantile spasms. For any parent, pediatrician or doctor who is taking care of a child with infantile spasms, the risks get very scary. Risks include immunosuppression or heart failure associated with prednisolone or adrenocorticotropic hormone (ACTH), bleeding with surgery, vision loss with vigabatrin (Sabril), kidney stones associated with zonisamide and topiramate, and other risk.

Having said that, the single greatest risk is that any treatment we are trying might not work. The consequences of unsuccessfully treated infantile spasms far outweigh the consequences of any particular treatment, surgery, or test.

Continue Learning about Epilepsy & Seizures

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.